Alert archive / South Carolina / Fire Weather Watches in 2021

Fire Weather Watch 1, NWS Columbia, SC

April 20, 20215 counties in Georgia; 18 counties in South Carolina

NWS Columbia, SC issued this fire weather watch at Apr 20, 2021, 2:02 PM EDT for 5 counties in Georgia; 18 counties in South Carolina. It took effect at Apr 21, 2021, 2:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 20, 2021, 2:02 PM EDT (18:02 UTC)
In effect from
Apr 21, 2021, 2:00 PM EDT
Expired
Apr 21, 2021, 1:37 AM EDT
In force
Issued by
NWS Columbia, SC
All 23 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2212 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

194 
WWUS82 KCAE 201802
RFWCAE

URGENT - FIRE WEATHER MESSAGE
National Weather Service Columbia SC
202 PM EDT Tue Apr 20 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-211000-
/O.NEW.KCAE.FW.A.0001.210421T1800Z-210422T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
202 PM EDT Tue Apr 20 2021

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY 
BEHIND A DRY COLD FRONT...

* FOR the Midlands of South Carolina and Central Savannah River
  Valley Area of Georgia

The National Weather Service in Columbia has issued a Fire
Weather Watch for strong winds and low relative humidity, which 
is in effect from Wednesday afternoon through Wednesday evening.

* AFFECTED AREA...Chesterfield, McCormick, Newberry, Fairfield, 
  Kershaw, Edgefield, Saluda, Lexington, Richland, Lee, Aiken, 
  Sumter, Barnwell, Calhoun, Clarendon, Lincoln, Bamberg, 
  McDuffie, Columbia, Richmond, Burke, Northern Lancaster, 
  Southern Lancaster, Northwestern Orangeburg, Central 
  Orangeburg and Southeastern Orangeburg.

* TIMING...2pm to 8pm Wednesday

* WINDS...West 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* TEMPERATURES...In the low 70s and upper 60s.

* IMPACTS...With dry fuels and strong gusty winds behind the cold
  front, extreme fire behavior possible. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
786 
WWUS82 KCAE 210537
RFWCAE

URGENT - FIRE WEATHER MESSAGE
National Weather Service Columbia SC
137 AM EDT Wed Apr 21 2021

...ELEVATED FIRE DANGER EXPECTED FOR THIS AFTERNOON AND 
EVENING...

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-220000-
/O.UPG.KCAE.FW.A.0001.210421T1800Z-210422T0000Z/
/O.NEW.KCAE.FW.W.0001.210421T1800Z-210422T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
137 AM EDT Wed Apr 21 2021

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY AHEAD
OF AND BEHIND A DRY COLD FRONT...

The National Weather Service in Columbia has issued a Red Flag
Warning for strong winds and low relative humidity, which is in 
effect from 2 PM this afternoon to 8 PM EDT this evening. The Fire
Weather Watch is no longer in effect.

* FOR the Midlands of South Carolina and Central Savannah River 
  Valley Area of Georgia

* AFFECTED AREA...Chesterfield, McCormick, Newberry, Fairfield, 
  Kershaw, Edgefield, Saluda, Lexington, Richland, Lee, Aiken, 
  Sumter, Barnwell, Calhoun, Clarendon, Lincoln, Bamberg, 
  McDuffie, Columbia, Richmond, Burke, Northern Lancaster, 
  Southern Lancaster, Northwestern Orangeburg, Central 
  Orangeburg and Southeastern Orangeburg.

* TIMING...2pm to 8pm Today

* WINDS...West 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* TEMPERATURES...Ranging from the upper 60s to the upper 70s.

* IMPACTS...With dry fuels and strong gusty winds behind the cold
  front, extreme fire behavior possible. Outdoor burning is not
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this fire weather watch went out at Apr 20, 12:08 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 20, 12:08 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Columbia SC
1208 PM EDT Tue Apr 20 2021

.SYNOPSIS...
High pressure will move northeast of the forecast area and then
off the coast. This will allow for a slight increase in moisture
and isolated showers late this afternoon and evening. Winds
will dramatically increase after a strong cold front moves
through Wednesday. With already low humidity and dry fuels,
confidence in fire weather concerns increases. Cool and dry for
Friday with the next system moving in Saturday. Drying out again
Sunday and Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Satellite imagery shows continued mid/high clouds streaming over
the forecast area ahead of a shortwave tracking east along the
Gulf Coast states, in advance of a larger upper trough moving
into the western Ohio Valley region. Some isolated showers were
noted on the regional radar imagery across southern GA but
observations sites have not reported more than a trace due to
extensive dry air in place. PWATs continue to be low around
0.5-0.6 inches and may rise to just under an inch.

Hi-res model guidance continues to show isolated showers
developing across the lower CSRA and southeastern Midlands
counties in association with some weak isentropic lift and
daytime heating. Forecast soundings, however, show significant
dry air in the lower 5-6kft which will have to be overcome
before measurable precipitation will occur. Decided to add
slight chance pops late afternoon into early evening in this
area to account for some possible showers although am skeptical
there will be much measurable rain to be found, and if there is
it will likely only be a hundredth or two.

Otherwise, mostly cloudy skies expected through the afternoon
into evening with some clearing later tonight. Temperatures have
jumped a bit with the breaking of the inversion and creeped into
the lower 70s and should continue to slowly rise to the mid and
upper 70s despite cloud cover. Overnight lows tonight will be a
bit milder due to increasing boundary layer winds with lows in
the low to mid 50s.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
The upper level trough will be approaching the East Coast Wednesday
morning with a closed low just east of the Great Lakes. The area
will be dry with the shortwave trough having pushed out most of the
moisture overnight. A strong cold front will be approaching the
forecast area from the west. With the lack of moisture and the best
forcing to our northeast, still not expecting any precip as the
front moves in. The biggest change will be the intense cold air
advection behind the front along with a stark increase in wind
speeds. The front will move through the west end of the forecast
area in the morning and swing through the easternmost counties in
the early afternoon. MOS guidance has been very consistent in the
wind speeds Wednesday and are mainly in agreeance with sustained
winds hitting around 20mph. With how tight the gradient looks to be,
would not be surprised by max gusts around 30mph. There is still a
possible threat of fire weather concerns.  Because model guidance
has been pretty quick to bring the cold, dry air into the region
lately, went with the slightly warmer NBM. Highs near 70 along the
western end and closer to 80 along the eastern CWA.

Pressure gradient will still be tight in the early hours of
Wednesday night so kept winds gusty through 05z. 850 temperatures
will be below 0, highly anomalous for this time of year. Intense
stream of cold air will bring temperatures down below 40. There is
much uncertainty of seeing any areas dropping at or below freezing
Thursday morning, with only a few model members and runs suggesting
it for the northern Midlands.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
High pressure will continue to stream into the area Thursday.
Downslope flow will bring more dry air into the area, keeping fuels
very dry and continuing the fire weather concerns. Plenty of
sunshine but weak cold air advection will keep temperatures in
the upper 60s, highly below normal. High pressure will be
centered over the region Thursday night, bringing wind speeds
light to calm overnight. This will likely make for prime
radiational cooling with temperatures similar to those Thursday
morning.

High pressure ridge will begin to move over the area Friday. A deep
trough will be moving out of the Rockies and into the Plain States.
Throughout the day, moisture will begin to move in again as upper
level flow turns more southwest. Temperatures warmer along with
increased cloud coverage. Highs in the mid 70s and closer to normal
overnight with minimums in the low to mid 50s. Rain chances will
begin to increase overnight Friday as PWATs start to near an inch
and isentropic lift slowly increases. High pressure off the
Carolinas will enhance the southerly moisture flux in the region.
Models have come a bit more in agreement in the position of the low
and trough axis. However, still much uncertainty for Saturday
afternoon. Good model agreement that both SF and MU CAPE will be
below 1000 J/Kg, but did mention some possibility of an isolated
thunderstorm. The upper level trough pushes through late Saturday
night and with it much of the moisture. Drier Sunday and Monday as
high pressure moves in. Expect seasonable temperatures through the
weekend and into Monday.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
VFR conditions will remain over the region the next 24 hours.
Satellite showing upper level cloudiness currently on the
increase, and mid and upper level cloudiness will continue
throughout the day. Lower levels should remain dry enough to
only produce a few clouds at best. An isolated shower may
develop this afternoon and evening, but confidence is very low
of any taf locations being impacted so will not place in any of
the forecasts. Winds light and variable this morning will turn
out of the southeast through the day as surface high pushes east
of the area. Wind speeds between 5 to 10 knots, with a few
higher gusts this afternoon. A cold front will be approaching
the region from the west towards Wednesday morning.

EXTENDED AVIATION OUTLOOK...Cold front will cross the region
Wednesday afternoon creating strong and gusty winds and possible
low level wind shear into Wednesday night.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Apr 20, 4:04 AM EDT, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
404 AM EDT Tue Apr 20 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-210815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
404 AM EDT Tue Apr 20 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Fire Weather Watches in South Carolina, 2021Fire Weather Watches in Georgia, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.